MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT PSL HA CLUSTER 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT PSL HA CLUSTER 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 542-11-56F
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 07/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
As reported via the contact us email form: in (b)(6) 2018 patient had bilateral total hip replacement with the stryker trident psl.In approximately (b)(6) 2018 patient started experiencing symptoms in right hip.At the end of (b)(6) x-rays confirmed mechanical failure of the right hip joint.Patient is scheduled for revision surgery on (b)(6).Was this product recalled? do you have a claims process related to the type of product liability?.
 
Additional Manufacturer Narrative
Reported event: an event regarding abnormal ion level involving a trident shell was reported.The event was confirmed via clinician review of provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.-clinician review: a review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." -product history review: could not be performed as the device lot details were not provided.-complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to articulation of the ceramic head against the metal mdm liner, damage to the polyethylene adm liner, and elevated metal ion levels.A review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." elevated ion levels that were identified in (b)(6) 2019 is confirmed, but it cannot be confirmed to which device or hip the metal ion levels are attributed.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported via the contact us email form: in (b)(6) 2018 patient had bilateral total hip replacement with the stryker trident psl.In approximately (b)(6) 2018 patient started experiencing symptoms in right hip.At the end of (b)(6) x-rays confirmed mechanical failure of the right hip joint.Patient is scheduled for revision surgery on (b)(6).Was this product recalled? do you have a claims process related to the type of product liability? update 13/june/2022: as reported in medwatch mw5109954: i was in a deep squat and my hip replacement failed and slipped out.I had a bilateral hip replacement with stryker trident psl on 2018.My right hip failed about 3-5 months later cause unknown, right revision on 2019.Left hip failure from a deep squat with the left hip revision surgery on 2022.Additional information reported via: patient had a bilateral stryker hip replacement on (b)(6) 2018 with trident product.In (b)(6) 2018, patient noticed instability in right hip.Patient was revised in (b)(6) 2019 due to broken poly liner.Patient mentioned "metal on metal" and alleges high levels of chromium and cobalt.Patient noted he has the liner but will consult with an attorney prior to sending to stryker for evaluation.Patient will supply medical records.
 
Additional Manufacturer Narrative
Reported event: an event regarding abnormal ion level involving a trident shell was reported.The event was confirmed via clinician review of provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.-clinician review: a review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to articulation of the ceramic head against the metal mdm liner, damage to the polyethylene adm liner, and elevated metal ion levels.A review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." elevated ion levels that were identified in july 2019 is confirmed, but it cannot be confirmed to which device or hip the metal ion levels are attributed.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported via the contact us email form: in march of 2018 patient had bilateral total hip replacement with the stryker trident psl.In approximately november 2018 patient started experiencing symptoms in right hip.At the end of june x-rays confirmed mechanical failure of the right hip joint.Patient is scheduled for revision surgery on 8/7.Was this product recalled? do you have a claims process related to the type of product liability? update 13/june/2022: as reported in medwatch (b)(4): i was in a deep squat and my hip replacement failed and slipped out.I had a bilateral hip replacement with stryker trident psl on 2018.My right hip failed about 3-5 months later cause unknown, right revision on 2019.Left hip failure from a deep squat with the left hip revision surgery on 2022.Additional information reported via: patient had a bilateral stryker hip replacement on march 14, 2018 with trident product.In july 2018, patient noticed instability in right hip.Patient was revised in august 2019 due to broken poly liner.Patient mentioned "metal on metal" and alleges high levels of chromium and cobalt.Patient noted he has the liner but will consult with an attorney prior to sending to stryker for evaluation.Patient will supply medical records.
 
Event or Problem Description
As reported via the contact us email form: in (b)(6) 2018 patient had bilateral total hip replacement with the stryker trident psl.In approximately (b)(6) 2018 patient started experiencing symptoms in right hip.At the end of (b)(6) x-rays confirmed mechanical failure of the right hip joint.Patient is scheduled for revision surgery on (b)(6).Was this product recalled? do you have a claims process related to the type of product liability? update 13/june/2022: as reported in medwatch mw5109954: i was in a deep squat and my hip replacement failed and slipped out.I had a bilateral hip replacement with stryker trident psl on 2018.My right hip failed about 3-5 months later cause unknown, right revision on 2019.Left hip failure from a deep squat with the left hip revision surgery in 2022.Additional information reported via: patient had a bilateral stryker hip replacement on (b)(6) 2018 with trident product.In (b)(6) 2018, patient noticed instability in right hip.Patient was revised in (b)(6) 2019 due to broken poly liner.Patient mentioned "metal on metal" and alleges high levels of chromium and cobalt.Patient noted he has the liner but will consult with an attorney prior to sending to stryker for evaluation.Patient will supply medical records.
 
Additional Manufacturer Narrative
Reported event: an event regarding abnormal ion level involving a trident shell was reported.The event was confirmed via clinician review of provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to articulation of the ceramic head against the metal mdm liner, damage to the polyethylene adm liner, and elevated metal ion levels.A review of the provided medical information by a clinical consultant indicated: "this inquiry concerns patient who underwent bilateral total hip arthroplasties and then subsequently developed disassociation/dislocation of both of his components.There was also elevation of his chrome and cobalt levels.In my opinion a contributing factor is impingement, especially on the right where a notch is seen on the femoral neck.This can account for not only the mechanical failure but also the elevated ion levels.I can confirm that these events occurred because i was able to review the x-rays and operation reports.Regarding the root cause of failure, i cannot determine this for certain.Causes are multifactorial.Dislocation/disassociation can be caused by surgical technique factors, patient activity and lifestyle factors and less likely implant factors.Elevated ion levels in this case are most likely caused by impingement demonstrated clearly on the right with a notch in the femoral neck." elevated ion levels that were identified in (b)(6) 2019 is confirmed, but it cannot be confirmed to which device or hip the metal ion levels are attributed.It was further reported that the patient is inquiring whether their devices are part of a recall.A search indicated that there are no recalls associated with the reported parts/lots.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIDENT PSL HA CLUSTER 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key8887641
Report Number0002249697-2019-02805
Device Sequence Number18879141
Product Code LPH
UDI-Device Identifier07613327037227
UDI-Public07613327037227
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number542-11-56F
Device Catalogue Number542-11-56F
Device Lot Number1485KH
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer08/29/2022
02/14/2023
10/23/2023
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/20/2022
03/09/2023
11/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age50 YR
Patient SexMale
Patient Weight78 KG